Eye Care Expert Forum
Symptomatic Treatment for Eye Problems
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Symptomatic Treatment for Eye Problems

Are doctors legally and ethically allowed to treat a problem symptomatically in the absence of a medical diagnosis?

I’ve had recurring severe inflammation in extra-ocular muscles for about ten years. An attack typically involves degrees of muscle paralysis, diplopia and orbital swelling and will leave me, for all intents and purposes, partially blinded and incapacitated for anywhere from two months to a year. I’ve had more than 3 dozen appointments with more than a dozen doctors (neurologists, neuro-ophthalmologists, ophthalmologists, rheumatologists, ENT specialists)  who have given me every imaginable test (multiple MRIs, carotid ultrasounds, EKGs, full sinus and inner ear exams, paranasal CT scans, comprehensive neurological tests, extensive rheumatology tests, etc.). Everything always came back normal with the exception of a positive histone antibody test.

I still don’t have a diagnosis and have had little that can be called focused treatment. What treatment I had was limited to two periods of extended use of high levels of prednisone to relieve significant episodes of orbital swelling in order to avoid permanent loss of eyesight. That would partially relieve the problem for the period I was taking the medicine and for a handful of months afterwards, but it would always return.

I accidentally discovered a few years ago that a relatively small amount of prednisone (10 mg every other day) and two ibuprofen tablets a day keep me 100 percent symptom free with no apparent side effects. They only work in combination; neither prednisone nor ibuprofen does much of anything on its own (a fact that strikes me as diagnostically interesting). It’s also worth mentioning that I also get relief from what I think are hypothyroid symptoms: excessive and unexplained weight gain; severe tinnitus; edema; skin lesions on the legs and abdomen; problems with muscle response; excessively high blood pressure; etc.  I have never noted any negative side effects.

In the absence of a diagnosis I’m unable to get a prescription for the $18 a year of prednisone that would leave me symptom-free and allow me to function normally. Doctors tell me, perhaps understandably in this litigious age, that they can’t prescribe if they can’t identify the illness that they’re prescribing for. The practical result is that I’m sitting here incapacitated, unable to drive and barely able to read, and only marginally able to function even though I know that there’s something that actually relieves the problem. What do I do?
Related Discussions
284078_tn?1282620298
Wow, this is tough one to respond to.  I'm sorry about all your problems.  In 12 years of practice I've had 2 patients I remember well who had similar type orbital problems - just as in your case, however, we were never able to absolutely pin down any specific findings or diagnosis.  Perhaps the best advice I can give is to pick the very best doctor out of the all the one you see - the one who listens the best, the one who has the best skill and grasp on your situation and try to build a relationship with him/her.  At some point the doctor may be able to get to know you and your situation better and be better able to deal with it.  Sometime trial and error is needed.  You're not going to be able to treat this alone - you need a doctor you can work with together.  Doctors can treat symptoms alone but they have to be convinced that the treatment won't hurt you - not just for medical legal reason - but just to do the right thing.  Be very careful of all the numerous prednisone side effects - weight gain, hypertenion, secondary diabetes, osteoporosis, bleeding peptic ulcer disease, cataracts, glaucoma etc, etc.  I wish you the best.
Michael Kutryb, MD
2 Comments
Blank
Avatar_m_tn
Thanks for the advice. I know that prolonged prednisone use is not wise even when it is only 10 mg every other day. I despise the stuff and, in fact, stopped using it on my own and sought out a doctor with whom to discuss the odd results I was getting and to set up a relationship where I could continue that or a comparable treatment under their supervision. Not much luck there.  I haven’t had a very good run of luck finding doctors who will listen to me.

As a practical matter, the problems of not using prednisone seem to me to be far worse than the risks associated with using it.  When using the low dose prednisone-ibuprofen combination, I’ve had complete relief of orbital swelling, full recovery of ocular muscle movement, elimination of tinnitus, elimination of edema and loss of 60 pounds, reduction of blood pressure from 190/110 to 120/80, elimination of skin lesions, and elimination of impaired muscle response times. I also had vast improvements in my mood, ability to concentrate, and general mental acuity. I don’t know what it’s doing (I suspect it’s mildly suppressing my overall immune response – a task that my cigarette smoking probably performed twelve years ago before I quit), but I know it works.  Somehow, though, the reasoning of my doctors seems to be that it is better for me to live with these symptoms and risk stroke, severe hypertension and renal failure, vision-induced accidents, loss of eyesight, inability to work, and profound depression than to risk the dangers associated with a pulsed dose of 10 mg of prednisone every other day. The logic, I'm afraid, just escapes me.

Thanks again for listening and letting me rant.
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank